NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 11, 2013
Attention Deficit Hyperactivity Disorder
Depakote and ADHD
I began taking Depakote eight days ago. I notice a strong need to have a nap in the afternoon, and I'm not waking up at 4 or 5 a.m. like I normally do to use the bathroom. I think maybe my dose is a little high, but I haven't been able to ask my doctor about it yet. I am on 250mg 3x/day. I weigh 145 lbs. I would like to know what drug interactions there are with this medication. Is aspirin safe to take with this?
Depakote (valproate/valproic acid) is not a medicine used to treat ADHD. It can, however, be used to treat bipolar disorder, which sometime occurs with ADHD. The dosing is commonly started at 250 mg. two or three times a day and increased as needed. Blood levels of this medicine are helpful in determining how high the dosing can be given to achieve the desired results. Generally, it is not helpful to check blood levels sooner than two weeks on the same dose because it usually takes that long to achieve a "steady state" level that can be accurately measured. Unfortunately, there can be potential drug interactions with Depakote. Aspirin is one of these. Taking these two medicines together can cause increased blood levels of Depakote. If you need a medicine for pain or control of fever while on Depakote, a safer choice would be acetaminophen (Tylenol) which does not appear to have any drug interactions with Depakote. Your symptoms of altered sleep may be related to the changes your body is going through in getting adjusted to the medicine. It may be also that symptoms of bipolar disorder are starting to improve, since you are no longer waking up at 4 a.m. Any daytime sedation that you are currently experiencing should, hopefully, get better once you have been on the correct dose of Depakote for at least two weeks. Stick with this medicine and be sure to keep you doctor and pharmacist informed of any possible side effects you may be having and always check to be sure that any over the counter medicines you plan to take are safe to use with Depakote.
Margaret C Sweeney, MD
Formerly, Associate Professor of Clinical Family Medicine
College of Medicine
University of Cincinnati